Florida, 2018

Damaging Wind in Florida, October 8, 2018

October 8, 2018 · NWS MLB · 1 event in 1 county or zone

Gusty winds associated with fast moving squalls crossed Lake Monroe, causing choppy seas. A boat containing two men who were fishing capsized around 1330LST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Gusty winds associated with fast moving squalls crossed Lake Monroe, causing choppy seas. A boat containing two men who were fishing capsized around 1330LST. One man fell from the boat and floated away. He was found deceased the following day. The second man clung to the side of the boat overnight and was rescued around noon the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 8, 9:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 8, 9:55 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 AM EDT Mon Oct 8 2018

.DISCUSSION...

...Breezy With Fast Moving Showers and Squalls...
...Hazardous Boating and Beach Conditions...

No significant changes to the current forecast for today. Tropical
Storm Michael has strengthened to a Hurricane and will continue to
lift north over the eastern Gulf of Mexico through Wed.  Breezy
moist easterly flow will produce fast moving showers/squalls with
gusty winds and brief heavy downpours. Multi-layered clouds will
produce a partly to mostly cloudy day which should hold high temps
in the upper 80s at most locations with a few 90 degree readings
over the north interior. Rough surf and a persistent background
swell from distant Tropical Storm Leslie will produce hazardous
conditions in the surf zone.

There is some potential for tropical storm conditions north of the I
4 corridor Wed into Wed night based on increasing intensity of
"Michael". No watches are in effect for EC FL and none are imminent.

Today-tonight (previous)...The well-advertised trend toward gradual
increasing deepening moisture will continue over the next H24.
Expect coverage of diurnal showers to be a bit higher areawide, with
30-40 percent inland and 40-50 percent along the coast. While the
forecast shows a slight chance for thunderstorms inland, given the
strength of the onshore flow, this chance is quite low, similar to
the past couple of days, where we've seen only a couple of strikes
over the entirety of the CWA. Still, some of the stronger showers
will easily produce wind gusts of 30-35 MPH given the strength of
the steering flow.

&&

.AVIATION...Prevailing VFR with fast-moving SHRA impacting
the local aerodromes. Brief MVFR VSBYs with G30-35KT are likely in
these showers/squalls. Will handle with VCSH for now. Breezy
conditions, 15-20 knots, will persist overnight over the coastal
terminals.

&&

.MARINE...
Tight pressure gradient between the large high pressure ridge along
the eastern seaboard and tropical cyclone "Michael" will produce
hazardous boating conditions today. East winds around 20KT will
build seas to 8 feet offshore by early evening, 6 to 7 feet
nearshore. So Small Craft Advisory is in effect for all the waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  78  87  77 /  50  40  70  30
MCO  89  76  87  76 /  40  30  60  30
MLB  88  81  86  78 /  50  50  70  30
VRB  87  79  87  79 /  50  40  70  30
LEE  90  76  88  76 /  30  30  60  20
SFB  89  75  87  77 /  40  30  60  30
ORL  89  75  88  76 /  40  30  60  30
FPR  87  79  86  78 /  50  40  70  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Wednesday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Kelly/Pendergrast
Hazardous weather outlook, Oct 8, 11:01 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1201 PM EDT Mon Oct 8 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1201 PM EDT Mon Oct 8 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Gusty east winds between strong high pressure well north of Florida,
and Hurricane Michael near the Yucatan Channel will keep the threat
for lightning quite low, and only a few strikes are possible well
inland this afternoon. However, stronger showers will be easily
capable of producing wind gusts up to around 40 MPH, given that they
will be moving rapidly westward at 30 to 35 MPH. Passing torrential
downpours will also be possible, with localized ponding of water
possible in areas that receive multiple rounds of showers.

.RIP CURRENT IMPACT...
Rough, choppy surf with breaking wave up to 5 feet, and a High
Risk for dangerous Rip Currents will continue today as swells
from distant Tropical Storm Leslie will combine with gusty onshore
winds of 20 MPH. While rough surf and Rip Currents will be present
all day, the threat for Rip Currents will be greatest through 5 PM
due to tidal effects. If you choose to enter the water, only swim
within sight of a lifeguard and never swim alone! Weak swimmers may
not want to enter the water above their knees.

.MARINE THUNDERSTORM GUST IMPACT...
Gusty showers and squalls will produce occasional wind gusts up
to 35 knots over the local Atlantic and Intracoastal Waters, and
over inland lakes. Boaters should look be alert for squalls moving
in rapidly from the east.

.WIND AND SEA IMPACT...
East winds around 20 knots will produce seas as high as 7 feet
near shore and up to 9 feet well offshore through tonight. A
Small Craft Advisory remains in effect for the east central
Florida Atlantic waters.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Hurricane Michael is forecast to strengthen into a major hurricane
while lifting north over the eastern Gulf of Mexico. Deep moisture
will lead to increasing rain coverage along with a slight chance for
thunderstorms and squalls from tonight and into Thursday. Squalls
will potentially gust to tropical storm force in a few areas, along
with the chance of one or two tornadoes from Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas will
be possible. Beach and boating conditions will remain poor through
mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Cristaldi/Pendergrast

In the hours before

Special weather statement, Oct 8, 1:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
204 PM EDT MON OCT 8 2018

FLZ144-081830-
Southern Lake County FL-
204 PM EDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE COUNTY UNTIL
230 PM EDT...

At 203 PM EDT, Doppler radar was tracking a fast moving shower
producing strong gusty winds north of Clermont, moving west at 30
mph.

Winds gusts up to 45 mph will be possible with this shower.

Locations impacted include...
Groveland, Mascotte, Ferndale and Clermont.

LAT...LON 2878 8195 2878 8192 2867 8166 2858 8166
      2854 8169 2857 8196
TIME...MOT...LOC 1803Z 108DEG 27KT 2863 8177

Rodriguez
Local storm report, Oct 8, 1:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
206 PM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     NON-TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.31W
10/08/2018  M39 MPH          ORANGE             FL   ASOS

            ASOS AT ORLANDO INTERNATIONAL MEASURED A PEAK WIND GUST
            OF 39 MPH OR 34 KNOTS FROM THE SOUTHEAST.

&&

KR

The radar

The Melbourne radar (KMLB), 101 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
October 8, 1:30 PM EST
Where
Seminole County, 3.21 mi N of Sanford
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.846, -81.263

The large circulation around Hurricane Michael located near the western tip of Cuba combined with high pressure to the north caused quick-moving showers with gusty winds to move west across central Florida from the Atlantic. As these showers moved over inland lakes, wind gusts of 30 to 40 mph occurred. A boat containing two men who were fishing on Lake Monroe capsized due to choppy seas created by the gusty winds. One man, who was wearing a non-secured life vest, drifted away from the boat and was found deceased the following day. The other man retrieved his lift vest while hanging onto the side of the boat and was rescued nearly 24 hours later. He was transported to a local hospital, suffering from hypothermia and exhaustion and was later released.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Seminole2018-10-0873MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780605.